Oklahoma, 2012

Hail and Damaging Winds in Oklahoma, May 29, 2012

May 29, 2012 · NWS TSA · 13 events in 7 counties and zones

Numerous thunderstorms developed along a cold front moving through eastern Oklahoma on the evening of the 29th. These thunderstorms resulted in damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Numerous thunderstorms developed along a cold front moving through eastern Oklahoma on the evening of the 29th. These thunderstorms resulted in damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 29, 5:38 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, May 29, 5:38 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
638 PM CDT TUE MAY 29 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS NORTH CENTRAL OKLAHOMA
WILL MOVE ERRATICALLY FOR THE NEXT COUPLE HOURS BEFORE ORGANIZING
AND MOVING SOUTHEAST ACROSS EASTERN OKLAHOMA AND WESTERN ARKANSAS
LATER THIS EVENING AND OVERNIGHT. VFR CONDITIONS WILL THEN PREVAIL
LATE TONIGHT THROUGH MUCH OF WEDNESDAY...BUT SHOWERS AND
THUNDERSTORMS MAY ONCE AGAIN AFFECT THE NORTHEAST OKLAHOMA TAF
SITES PRIOR TO THE END OF THE FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT TUE MAY 29 2012/

DISCUSSION...

A WEAK AND RATHER DIFFUSE QUASI STATIONARY BOUNDARY STRETCHES
ACROSS NORTHERN OKLAHOMA AND INTO NORTHWEST ARKANSAS THIS
AFTERNOON. LOCAL MESOANALYSIS SHOWS AN INSTABILITY MAXIMUM AND A
WEAKENED CAP ROUGHLY ALONG AND SOUTH OF THIS BOUNDARY. CU FIELD
ACROSS FAR EASTERN OKLAHOMA AND INTO ARKANSAS IS DEVELOPING WHERE
THE CAP IS THE WEAKEST.

CURRENT THINKING IS THAT THUNDERSTORM DEVELOPMENT WILL LIKELY HOLD
OFF UNTIL THE EVENING AND OVERNIGHT HOURS...ALTHOUGH THE CHANCE OF
AFTERNOON STORMS ALONG THE AFOREMENTIONED BOUNDARY IS CERTAINLY
NOT ZERO. THE MOST LIKELY REGION FOR THUNDERSTORM DEVELOPMENT WILL
BE ACROSS WESTERN AND CENTRAL PORTIONS OF KANSAS AND
OKLAHOMA...EVENTUALLY FORMING INTO A COMPLEX OF STORMS AND MOVING
INTO EASTERN OKLAHOMA AND POSSIBLY NORTHWEST ARKANSAS TONIGHT.
PRIMARY CONCERNS WILL BE LARGE HAIL /DUE TO VERY HIGH
INSTABILITIES/ AND CERTAINLY DAMAGING THUNDERSTORM WINDS. OVERALL
TORNADO THREAT IS LOW DUE TO WEAK LOW LEVEL SHEAR...ALTHOUGH
BOUNDARIES COULD PROVIDE LOCALIZED ENHANCEMENTS. LOCAL WRF...ALONG
WITH THE ARW AND NMM RUNS...HAVE CONSISTENTLY SHOWN BOW SEGMENT
STRUCTURES IN THEIR REFLECTIVITY SOLUTIONS FOR TONIGHT.

MOST OF THE STORMS SHOULD BE MOVING OUT OF THE AREA BY 12Z
TOMORROW...WITH MUCH OF THE DAYTIME PERIOD LIKELY REMAINING DRY.
THE CHANCE OF LATE AFTERNOON STORMS IS GREATER TOMORROW THAN TODAY
OR THE LAST COUPLE OF DAYS. STORMS COULD FORM AND ENTER NORTHWEST
PARTS OF THE AREA AS EARLY AS 4 OR 5 PM...WITH MOST OF THE AREA
LIKELY TO SEE STORMS DURING THE EVENING AND OVERNIGHT. STORMS ARE
AGAIN EXPECTED TO FORM INTO A COMPLEX THAT WILL MOVE ACROSS THE
AREA...POSING MAINLY A LARGE HAIL AND DAMAGING WIND THREAT. THE
RISK OF HEAVY RAIN AND POSSIBLY LOCALIZED FLOODING IS ALSO GREATER
TOMORROW NIGHT. INCREASED LOW LEVEL SHEAR SHOULD ALSO INCREASE THE
TORNADO THREAT FOR ANY ISOLATED ACTIVITY THAT DEVELOPS DURING THE
AFTERNOON OR EARLY EVENING.

STORM CHANCES WILL TAPER FROM WEST TO EAST THURSDAY AND INTO
THURSDAY NIGHT...AS MUCH COOLER AND DRIER AIR MOVES INTO THE AREA
ON THE HEELS OF THE DEPARTING UPPER LOW. BELOW NORMAL TEMPERATURES
WILL PREVAIL FOR THE LATTER PART OF THIS WEEK...BEFORE A WARMING
TREND COMMENCES DURING THE WEEKEND AND EARLY NEXT WEEK WITH A
RETURN TO SOUTHERLY WINDS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.

&&

AVIATION...05
Hazardous weather outlook, May 29, 4:16 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
516 PM CDT TUE MAY 29 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
516 PM CDT TUE MAY 29 2012

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS EVENING AND OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...AFTER 7 PM.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 7 PM.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...AFTER 7 PM.

DISCUSSION...
A NEARLY STATIONARY SURFACE BOUNDARY WAS POSITIONED NEAR THE
OKLAHOMA AND KANSAS BORDER THIS AFTERNOON. TO THE SOUTH OF THIS
BOUNDARY...FAVORABLE INSTABILITY ALONG WITH STEEP MID LEVEL LAPSE
RATES HAVE DEVELOPED WITHIN THE STRONG DAYTIME HEATING. THESE
CONDITIONS HAVE ALLOWED FOR THUNDERSTORMS TO BEGIN DEVELOPING
ACROSS WESTERN OKLAHOMA. THESE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO BECOME STRONG TO SEVERE AND MOVE INTO EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS THIS EVENING AND OVERNIGHT. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS WITH THIS
ACTIVITY...THOUGH A LIMITED TORNADO THREAT IS POSSIBLE ACROSS
NORTHEAST OKLAHOMA DURING THE EVENING HOURS. THESE THUNDERSTORMS
ARE EXPECTED TO FORM INTO A COMPLEX OF THUNDERSTORMS OVERNIGHT
WITH MORE OF A DAMAGING WIND THREAT ACROSS SOUTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY THROUGH MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
TUESDAY NIGHT THUNDERSTORM ACTIVITY LOOKS TO BE MOVING OUT OF THE
REGION WEDNESDAY MORNING. HOWEVER...WITH THE SURFACE BOUNDARY
REMAINING OVER THE REGION...ADDITIONAL THUNDERSTORMS WITH A SEVERE
WEATHER POTENTIAL WILL BE POSSIBLE AGAIN WEDNESDAY AFTERNOON AND
NIGHT. ALL MODES OF SEVERE WEATHER COULD BE POSSIBLE WITH THIS
ACTIVITY AS THUNDERSTORMS MOVE INTO THE REGION WEDNESDAY
AFTERNOON AND FORM INTO A COMPLEX OF THUNDERSTORMS WEDNESDAY
NIGHT.

THUNDERSTORM POTENTIAL CONTINUES INTO THURSDAY AS THE SURFACE
BOUNDARY PUSHES THROUGH THE REGION AS A COLD FRONT. BEHIND THE
FRONT...COOLER AND DRIER AIR LOOKS TO MOVE INTO THE REGION FOR THE
UPCOMING WEEKEND.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT OFFICIALS AND INTERESTED PERSONS SHOULD
CONTINUE TO MONITOR THE LATEST FORECASTS FOR THE POTENTIAL OF
SEVERE WEATHER WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 29, 6:11 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
711 PM CDT TUE MAY 29 2012

OKZ054-059-300100-
OSAGE OK-PAWNEE OK-
711 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE AND PAWNEE

AT 712 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES WEST OF
APPERSON...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SHIDLER...FAIRFAX...BURBANK...
APPERSON...WEBB CITY AND RALSTON.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3670 9706 3669 9695 3675 9689 3675 9683
      3679 9676 3683 9675 3682 9653 3641 9663
      3652 9701 3654 9698 3656 9691 3658 9690
      3659 9692 3658 9700 3659 9705 3666 9707
TIME...MOT...LOC 0012Z 280DEG 20KT 3671 9702
Special weather statement, May 29, 6:27 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
727 PM CDT TUE MAY 29 2012

OKZ059-064-300115-
CREEK OK-PAWNEE OK-
727 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN CREEK AND PAWNEE

AT 727 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
DRUMRIGHT...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...JENNINGS...TERLTON...BRISTOW...
DEPEW...SHAMROCK...DRUMRIGHT...OILTON...SILVER CITY AND QUAY.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3621 9641 3584 9621 3578 9663 3615 9663
      3615 9681 3620 9683
TIME...MOT...LOC 0027Z 269DEG 30KT 3596 9668
Special weather statement, May 29, 7:07 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
807 PM CDT TUE MAY 29 2012

OKZ064>066-300200-
CREEK OK-OKFUSKEE OK-OKMULGEE OK-
807 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN CREEK AND NORTHWESTERN OKMULGEE

IN EAST CENTRAL OKLAHOMA
     NORTHERN OKFUSKEE

AT 808 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF DEPEW...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MASON...OKFUSKEE...WELTY...
BRISTOW...SLICK AND DEPEW.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3592 9647 3592 9610 3548 9609 3557 9663
      3560 9663
TIME...MOT...LOC 0108Z 290DEG 26KT 3575 9643

The radar

The Tulsa radar (KINX), 83 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Creek

When
May 29, 7:20 PM CST
Where
Creek County, Bristow
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.830, -96.380

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Creek

When
May 29, 7:24 PM CST
Where
Creek County, 0.3 mi ESE of Slick
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.778, -96.265

Estimated 65 mph thunderstorm wind gusts snapped large tree limbs. This event was reported by a storm chaser for a local television station.

Thunderstorm Wind, Okmulgee

When
May 29, 7:44 PM CST
Where
Okmulgee County, 0.83 mi N of Beggs
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.742, -96.070

Estimated 65 mph thunderstorm wind gusts snapped large tree limbs. This event was reported by a storm chaser with a local television station.

Thunderstorm Wind, Okfuskee

When
May 29, 7:45 PM CST
Where
Okfuskee County, 1.06 mi N of Lake Okemah
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.535, -96.319

Strong thunderstorm wind blew down large trees on the north side of Okemah Lake.

Thunderstorm Wind, Okmulgee

When
May 29, 7:49 PM CST
Where
Okmulgee County, 4.68 mi W of Hector
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.842, -96.002

The Oklahoma Mesonet station west of Hectorville measured 58 mph thunderstorm wind gusts.

Thunderstorm Wind, Tulsa

When
May 29, 7:50 PM CST
Where
Tulsa County, 2 mi S of Glenpool
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.921, -96.000

Strong thunderstorm wind gusts estimated to 65 mph snapped large tree limbs at Highway 75 and 161st Street South.

Thunderstorm Wind, Okfuskee

When
May 29, 8:21 PM CST
Where
Okfuskee County, 0.69 mi NNW of Okemah
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.439, -96.305

Strong thunderstorm wind blew trees and power lines.

Thunderstorm Wind, Pittsburg

When
May 29, 9:44 PM CST
Where
Pittsburg County, 0.29 mi S of Mc Alester
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.926, -95.771

Strong thunderstorm wind damaged a gas station canopy at the Phillips 66 on Highway 69 and Comanche Avenue.

Thunderstorm Wind, Pittsburg

When
May 29, 9:45 PM CST
Where
Pittsburg County, 0.17 mi NNW of (Mlc)mc Alester Muni
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
34.882, -95.781

The Oklahoma Mesonet station west of McAlester measured 71 mph thunderstorm wind gusts.

Thunderstorm Wind, Pittsburg

When
May 29, 9:46 PM CST
Where
Pittsburg County, (Mlc)mc Alester Muni
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
34.880, -95.780

The ASOS unit at the McAlester Municipal Airport measured 69 mph thunderstorm wind gusts.

Hail, Pittsburg

When
May 29, 9:49 PM CST
Where
Pittsburg County, 9 mi SE of Scipio
Measured
0.75 in hail
Reported by
Public
Coordinates
34.958, -95.858

Thunderstorm Wind, Latimer

When
May 29, 10:15 PM CST
Where
Latimer County, 2.01 mi S of Degnan
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.901, -95.348

The Oklahoma Mesonet station near Wilburton measured 60 mph thunderstorm wind gusts.

Hail, Delaware

When
May 29, 10:20 PM CST
Where
Delaware County, 2 mi N of Grove
Measured
1 in hail
Reported by
Public
Coordinates
36.609, -94.770

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383398, 383399, 383400, 383401, 383402, 383403, 383404, 383405, 383406, 383407, 383408, 383409, 383410.